BENGALURU: After black fungus, Covid-recovered patients may face the threat of suffering from avascular necrosis (AVN) or bone death, which is a painful condition affecting the hip joint and thigh bones, doctors warned. The condition could set in because of higher and longer dosage of steroids to treat Covid patients and also due to patients developing blood clots.
Dr Ravichandra Kelkar, Consultant - Orthopaedics, Columbia Asia Hospital, Hebbal (a unit of Manipal Hospitals), said they have seen a few cases of AVN of the femoral head (hip bone) among post-Covid patients. “Covid patients experience blood clotting, which may lead to venous thromboembolism reducing blood supply to the femoral head and resulting in vascular necrosis of the femoral head. This can eventually result in severe arthritis and painful hip movement.”
Dr Thirumalesh K Reddy, Senior and Lead Consultant - Joint Replacement and Arthroscopic Surgery, Aster CMI Hospital, explained, “AVN is associated with the use of steroids, which are a double-edged sword.”The doctors say that AVN generally sets in 3-6 months after recovery. “There could be a surge in AVN cases in the next six months among Covid-recovered patients,” warned Dr Anand Galagali, Senior Consultant, Orthopedics, Manipal Hospitals, Malleswaram.